Illinois, 2008

Dense Fog in Illinois, June 21, 2008

June 21, 2008 · NWS PAH · 15 events in 15 counties and zones

Widespread dense fog occurred as a result of clear skies and light winds. Visibility dropped to one quarter mile or less over most of southern Illinois.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog occurred as a result of clear skies and light winds. Visibility dropped to one quarter mile or less over most of southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 11 hours earlier.

Area forecast discussion, Jun 20, 2:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI JUN 20 2008

.DISCUSSION...
MAIN CONCERN THIS FORECAST PACKAGE IS CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY...THEN AGAIN STARTING TUESDAY NIGHT.

MID-LEVEL WAVE RESPONSIBLE FOR THE WIDESPREAD SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY TODAY CONTINUES TO PUSH EAST OF THE REGION
THIS AFTERNOON. IN ITS WAKE...THE ATMOSPHERE HAS DESTABILIZED ENOUGH
TO POP ADDITIONAL ISOLATED CONVECTION OVER SOUTHERN MISSOURI.
TONIGHT...THE BEST CHANCE OF LINGERING ACTIVITY WILL BE FOCUSED OVER
THE PENNYRILE REGION OF WESTERN KENTUCKY...TAPERING TO SLIGHT
CHANCES FARTHER WEST AND NORTH.

AS WAS DEMONSTRATED LAST NIGHT AND TODAY...THE ABILITY TO PINPOINT
THE INDIVIDUAL PEAKS IN PRECIPITATION CHANCES WELL IN ADVANCE WILL
BE DIFFICULT OVER THE NEXT WEEK. IN THE NEAR TERM...THE UPPER-LEVEL
PATTERN WILL AMPLIFY OVER THE WEEKEND AS THE NEXT IN A SERIES OF
SHORTWAVE TROUGHS DIVES SOUTHWARD INTO THE OHIO VALLEY ON SUNDAY. SO
AFTER A SLIGHT CHANCE OF MAINLY DIURNAL CONVECTION SATURDAY...WE
BUMPED UP PRECIPITATION CHANCES TO AS HIGH AS 40 PERCENT ON SUNDAY
FROM MOUNT VERNON ILLINOIS TO OWENSBORO KENTUCKY...WITH LOWER
CHANCES FARTHER SOUTH AND WEST.

WHILE NOT ENTIRELY CERTAIN...LATEST SREF AND OPERATIONAL RUNS OF THE
NAM AND GFS ARE SIGNALING BETTER ODDS OF STAYING DRY MONDAY AND
MOST OF TUESDAY. AFTER THAT...ALL BETS ARE OFF AS A FAIRLY ACTIVE
BUT WEAK NORTHWEST FLOW PATTERN PERSISTS. AS A RESULT...WILL
MAINTAIN SMALL RAIN CHANCES THROUGH THE COURSE OF THE MIDDLE TO END
OF NEXT WEEK.

AS FAR AS TEMPERATURES ARE CONCERNED...NIGHTTIME LOWS REFLECT A
WARMER FWC/MET BLEND OVER THE NEXT TWO NIGHTS...WITH DAYTIME HIGHS
AN AVERAGE OF AVAILABLE GUIDANCE. IN THE EXTENDED...WE GENERALLY
FAVORED THE GUIDANCE BASED ON THE GFS ENSEMBLE MEAN.

&&

.AVIATION...
GENERALLY VFR SKY AND VSBY CONDITIONS EXPECTED THIS AFTERNOON AND
EVENING. BRIEF MVFR CIGS AND VSBYS POSSIBLE...AND WILL LIMIT
CONVECTION TO VICINITY AS THE BULK OF THE SHOWERS AND ISOLD STORMS
PUSHES EAST OF THE TAF SITES. OVERNIGHT...INTO THE FIRST HALF OF
SATURDAY EXPECT MAINLY DRY CONDITIONS. COULD BE SOME FOG OR SCT LOW
CIG RESTRICTIONS AFTER MIDNIGHT AS FORECAST SOUNDINGS SATURATE WITH
SHARP BLYR INVERSION DEVELOPING AFTER 06Z BELOW 1K FT. WILL HINT AT
BOTH BUT REFRAIN FROM AOB IFR RESTRICTIONS UNTIL A CLEAR SIGNAL
SHOWS UP IN TRENDS OVERNIGHT. WINDS WILL NOT BE OPERATIONALLY
SIGNIFICANT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RJP
AVIATION...CTN
Hazardous weather outlook, Jun 20, 8:03 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT FRI JUN 20 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
903 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST TONIGHT IN AREAS EAST
OF A LINE FROM SIKESTON MISSOURI TO PRINCETON INDIANA. THE PRIMARY
THREAT IS LIGHTNING AND HEAVY RAIN. SEVERE STORMS ARE NOT EXPECTED.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST WARNINGS
AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY THROUGH SUNDAY
EVENING...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LIGHTNING AND HEAVY RAIN. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST WARNINGS
AND STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DRS

In the hours before

Special weather statement, Jun 21, 12:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CDT SAT JUN 21 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-019-211300-
ALEXANDER IL-DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-
HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-MASSAC IL-PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
150 AM CDT SAT JUN 21 2008

...PATCHY DENSE FOG HAS DEVELOPED OVER PART OF THE QUAD STATE...

THE COMBINATION OF LOW LEVEL MOISTURE...CALM WINDS...AND CLEAR
SKIES HAS CAUSED PATCHY DENSE FOG TO FORM ACROSS PORTIONS OF THE QUAD
STATE REGION. IT APPEARS THAT THE GREATEST THREAT WILL BE ACROSS
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND FAR NORTHWEST KENTUCKY.
PERSONS TRAVELING ACROSS THESE ARES SHOULD BE PREPARED FOR SUDDEN
REDUCTIONS IN VISIBILITY...POSSIBLY LESS THAN ONE QUARTER MILE.
REMEMBER TO MAINTAIN A SAFE DISTANCE BETWEEN VEHICLES AND USE LOW
BEAMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
June 21, 1:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112157, 112158, 112159, 112160, 112161, 112162, 112163, 112164, 112165, 112166, 112167, 112168, 112170, 112171, 112172.